Low Carb Friends  
Netrition.com - Tools - Reviews - Faces - Recipes - Home


Go Back   Low Carb Friends > Main Lowcarb Lobby
Register FAQ Search Today's Posts Mark Forums Read


Reply
 
LinkBack Thread Tools Display Modes
Old 10-31-2013, 05:35 PM   #1
Major LCF Poster!
 
scarletakb's Avatar
 
Join Date: Jan 2003
Location: St. Louis, MO
Posts: 1,227
Gallery: scarletakb
Stats: 5' 1" 241.2/175/110
WOE: Atkins
Start Date: Jan 24,2010
medication.. problems losing

I'm a long time Atkins follower. That being said... I went through a really rough time a couple of years ago, and was diagnosed with Bipolar II... (it's the kind that is mostly all depression). My psychiatrist put me on some medications, and, because of the depression, I stopped taking care of myself... I gained 75 pounds back within a year.

I attribute a lot of my weight gain to going off of Atkins... however, I do know that my meds can mess with the area of your brain that regulates metabolism..

Now, I am FINALLY doing really well, and just recently started back on Atkins... I forgot how much I loved eating this way!! The problem is, I'm not losing any weight.

I just finished my 2 weeks of induction, and I lost a pound... based on my HIGH weight.. (I'm about 100 pounds overweight).. and my previous diet.. (NOTHING but carbohydrates)... it would not have been unreasonable to expect to lose 10 pounds...

So, my conclusion is that the meds are messing with my metabolism..

So.. my question (finally), anyone else deal with issues losing because of medication? and if so.. what tips can you give me to overcome the effects of the meds?
scarletakb is offline   Reply With Quote

Sponsored Links
Old 10-31-2013, 07:20 PM   #2
Junior LCF Member
 
bobbinb's Avatar
 
Join Date: Oct 2013
Location: riverfalls wisconsin
Posts: 38
Gallery: bobbinb
Stats: 250 / 240/165
WOE: atkins
Start Date: october 2013
Maybe its because you lost and gained, it takes a while for your body to reset. This is my third time I think, and I lost 10 but I havent budged for a long time, but I feel so much better and im sure the weight will come off when the body has adjusted to it. Just hang in there it will happen.
bobbinb is offline   Reply With Quote
Old 10-31-2013, 09:16 PM   #3
Senior LCF Member
 
domesticbliss's Avatar
 
Join Date: Jan 2011
Location: Michigan
Posts: 243
Gallery: domesticbliss
Stats: 221/193/a fit 160 @ 5'7''
WOE: Atkins/Atkins '72
Start Date: January 2012; Recommit Everyday
I don't know what meds you're on (and I'm not asking that you share if you don't want to) but I take psychiatric meds as well, and it took me a long time to find the right ones, I have taken some horrible ones (usually the strong ones) that no matter what I did or ate I balloned up like crazy...
Weight gain is a side effect of most if not all psychiatric meds, it's super frustrating but there are some out there that aren't as bad in that area, maybe discuss this with your psychiatrist and see if they have any suggestions for you.
Good luck!
domesticbliss is offline   Reply With Quote
Old 11-01-2013, 07:38 AM   #4
Major LCF Poster!
 
scarletakb's Avatar
 
Join Date: Jan 2003
Location: St. Louis, MO
Posts: 1,227
Gallery: scarletakb
Stats: 5' 1" 241.2/175/110
WOE: Atkins
Start Date: Jan 24,2010
well.. it took a long time to find a "cocktail" of meds that worked for me.. (to control the depression, which was really severe.. ) so, I don't want to mess with that right now...
scarletakb is offline   Reply With Quote
Old 11-01-2013, 07:42 AM   #5
Major LCF Poster!
 
Emily-D's Avatar
 
Join Date: Mar 2004
Posts: 2,215
Gallery: Emily-D
Stats: obese/healthy weight
WOE: 1992 Atkins (no grains, no soy)
Start Date: 3/1/04, Restart 4/22/10
I don't really have any advice, but I understand and sympathize.

I developed a severe sleep problem almost two years ago. I've tried several sleep medications, but the only ones that worked (Remeron and Doxepin) caused weight gain. I have to see what else my doctor can offer.
Emily-D is offline   Reply With Quote
Old 11-01-2013, 09:05 AM   #6
Major LCF Poster!
 
Aomiel's Avatar
 
Join Date: Oct 2010
Posts: 2,569
Gallery: Aomiel
Stats: 330/140/140 A1c 4.8
WOE: Bernstein (Maintenance)
Start Date: January 2010
Do you track what you eat? Maybe you can give an example of what you've been eating because *maybe* it's the meds, but maybe it's something else.
Aomiel is offline   Reply With Quote
Old 11-01-2013, 12:58 PM   #7
Blabbermouth!!!
 
Ntombi's Avatar
 
Join Date: Aug 2002
Location: Boston, then OH, then NYC, now SoCal. Whew!
Posts: 38,380
Gallery: Ntombi
Stats: Restart: 360/284.4/190
WOE: Atkins for weight loss, NK for maintenance.
Start Date: Restarted: 1-3-13 Original: 8-23-02
Because of myriad health issues, I'm on some meds long-term that are known to cause weight gain, and have been on many rounds of other meds (steroids and certain other meds) this year alone that are also known to cause weight gain. Because my health is more important, I accept that my losses may be slowed and keep doing what I can to mitigate it. For me, that means drinking even more water, making sure my eating is 100% on point, and--especially when I'm on the steroids--learning to differentiate between real hunger and steroid hunger.

Beyond my normal meds, since January, I've been on at least 6 rounds of steroids and 15ish rounds of oral and IV antibiotics (lost count), and had two surgeries, and I've either lost or maintained during all of them. When I was on IV antibiotics (also known to cause weight gain), I retained some water, but didn't gain fat. I could tell because my rings went from super loose to not within a day. I increased my water intake even more and it went away fairly quickly.

The other meds I'm on for the long haul, and I just have to deal with it. They may have slowed down my losses, but I am losing. When you need to be on a medication, that's paramount, IMO, you accept it and (perhaps) accept slower losses, you do what you can, you drink water, and you keep going.

I hope you find what works for you food-wise. I'm really glad the cocktail you're on now is helping with the depression.
__________________
<-- Buddy
Ntombi: 5'6˝" 40 years old
Started Atkins 8-23-02 325+
bought scale 9-7-02: 318/259.6/180?

Diagnosed with Multiple Sclerosis (and other conditions) Summer 2005 after years of misdiagnoses--> food plan went out the window!
Restarted--again--January 3, 2013.
Ntombi is offline   Reply With Quote
Reply


Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are On



All times are GMT -7. The time now is 02:25 PM.


Copyright ©1999-2014 Friends Forums LLC. All rights reserved. - Terms of Service | Privacy Policy
LowCarbFriends® is a registered mark of Friends Forums, LLC.